Louisiana, 2012

Tornado in Louisiana, June 30, 2012

June 30, 2012 · NWS LCH · 1 event in 1 county or zone

A tornado occurred in the marsh between Johnson's Bayou and the Sabine National Wildlife Refuge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A tornado occurred in the marsh between Johnson's Bayou and the Sabine National Wildlife Refuge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 30, 8:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 30, 8:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
930 AM CDT SAT JUN 30 2012

.UPDATE...MOISTURE CONTINUES TO BE PULLED OVER SE TX AND EXTREME
SW LA THIS MORNING BETWEEN A MID TO UPPER LOW OVER TX AND THE
RIDGE TO THE EAST. THE VAST MAJORITY OF CONVECTION IN THE REGION
REMAINS OVER TX WITH OUR CWA BEING ON THE EDGE OF THE MOISTURE
PLUME. WITH SE TX GETTING IN ON SOME OF THE SCT TSRA ACTION UPPED
THE POPS A BIT FOR JEFFERSON CO AND THE COASTAL WATERS SOUTH OF
JEFFERSON AND CAMERON. ALSO EXPANDED OUT THE 20 POPS TO THE EAST
TO COVER A FEW SHOWERS MOVING INTO VERMILION PARISH AND BAY. ALL
OTHER WX ELEMENTS REMAIN ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 655 AM CDT SAT JUN 30 2012/

DISCUSSION...
12Z TAF ISSUANCE.

AVIATION...
UPPER LOW OVER S TX PRODUCING AN AREA OF SHOWERS AND THUNDERSTORMS
OVER THE WRN GULF THIS MORNING. SOME OF THIS ACTIVITY IS SPREADING
NW TOWARD SE TX AND SW LA ALONG WITH SCT LOW CLOUDS AND BKN MID TO
HIGH CLOUDS. BEST POTENTIAL FOR CONVECTION TODAY WILL BE AROUND
KBPT ALTHOUGH DUE TO UNCERTAINTY IN TIMING AND COVERAGE...OPTED
NOT TO INCLUDE TEMPO GROUP AT THIS TIME AND INSTEAD LEFT VC
MENTION IN AT BOTH KBPT AND KLCH. OTHERWISE...AFTER BRIEF PATCHY
MVFR FOG MAINLY AT ERN TAF SITES THIS MORNING...VFR CONDITIONS SHOULD
PREVAIL TODAY...WITH SCT-BKN HIGH CLOUDS OVER THE AREA AND SE-S
WINDS AROUND 10 KTS.

24

PREV DISCUSSION... /ISSUED 330 AM CDT SAT JUN 30 2012/

DISCUSSION...
AT THE MID AND UPPER LEVELS...THE FORECAST AREA IS LOCATED
BETWEEN A RIDGE CENTERED OVER THE TENNESSEE VALLEY AND A LOW OVER
SOUTHERN TEXAS. AN INVERTED TROF FEATURE AND GULF MOISTURE SURGE
IS EXPECTED TO MOVE IN THE SOUTHEAST FLOW BETWEEN THESE TWO
SYSTEMS OVER THE NEXT COUPLE OF DAYS...OUT OF THE WESTERN GULF
AND INTO THE MIDDLE TO SOUTHEAST TEXAS COAST. WITH THIS IN
MIND...CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE WEEKEND WILL
BE BETTER OVER THE SOUTHEAST TEXAS ZONES...THEN DROPPING OFF THE
FURTHER TO THE NORTH AND EAST YOU GO ACROSS THE LOUISIANA ZONES.
THE BEST COVERAGE OF CONVECTION IS EXPECTED DURING THE AFTERNOON
HOURS WITH MAX DAYTIME HEATING.

OBVIOUSLY THE HIGHER AFTERNOON TEMPERATURES WILL BE FOUND OUTSIDE
OF THE BETTER RAIN CHANCE AREAS...WITH HEAT INDEX READINGS OVER
EAST CENTRAL LOUISIANA RUNNING BETWEEN 100 AND 105 DEGREES DURING
THE AFTERNOON. WITH THE EXPECTED CONVECTION AND CLOUD COVER
ELSEWHERE...HEAT INDEX VALUES ARE EXPECTED TO BE 100 DEGREES OR LESS.

AS THE UP-COMING HOLIDAY WEEK PROGRESSES...THE UPPER LOW WILL
WEAKEN AND MOVE OUT OF THE PICTURE. THE UPPER LEVEL RIDGE WILL
AGAIN BUILD BACK INTO THE REGION. WILL STILL HAVE MAINLY A
SOUTHERLY FLOW...AS SURFACE HIGH RIDGES ACROSS FROM THE EASTERN
GULF. SO WILL KEEP A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
EACH AFTERNOON...WITH DAYTIME HEATING COMBINING WITH THE GULF
MOISTURE. HOWEVER...WITH THE UPPER LEVEL RIDGE HANGING
AROUND...ANY SHOWER ACTIVITY WILL LIKELY BE THE DIURNAL HIT AND
MISS VARIETY...WITH PROBABLY MORE MISSES FOR THOSE WANTING THE
RAIN.

RUA

MARINE...
A MAINLY LIGHT TO MODERATE SOUTHERLY FLOW IS EXPECTED TO PREVAIL
DURING THE FORECAST PERIOD...AS WEAK SURFACE HIGH PRESSURE RIDGES
ACROSS THE NORTHERN GULF. THE BEST CHANCE FOR SHOWER AND
THUNDERSTORM ACTIVITY WILL BE OVER THE WEEKEND...AND MAINLY OVER
THE SOUTHEAST TEXAS COAST WATERS...AS AN UPPER LOW SPINS OVER
SOUTHERN TEXAS.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  91  76  93  76  93 /  20  10  20  10  20
KBPT  88  76  92  77  92 /  30  20  30  10  20
KAEX  97  74  97  74  98 /  10  10  20  10  20
KLFT  95  75  94  75  94 /  10  10  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 30, 3:32 AM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
432 AM CDT SAT JUN 30 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
432 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW WILL HELP BRING A SURGE OF DEEP GULF MOISTURE
INTO SOUTHEAST TEXAS. SCATTERED SHOWERS AND THUNDERSTORMS ARE
LIKELY TO FORM WITH DAYTIME HEATING OVER SOUTHEAST TEXAS...WITH
ISOLATED SHOWERS OR STORMS OVER SOUTHWEST LOUISIANA. SOME OF THE STORMS MAY
PRODUCE BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

WHERE CONVECTION IS NOT EXPECTED ACROSS EAST CENTRAL AND SOUTH
CENTRAL LOUISIANA...AFTERNOON HEAT INDEX VALUES OR THE APPARENT
TEMPERATURE WILL RANGE FROM 100 TO 105 DEGREES. THESE VALUES ARE BELOW
HEAT ADVISORY CRITERIA. HOWEVER...CAUTION SHOULD STILL BE TAKEN BY
THOSE WORKING OUTSIDE...BY TAKING FREQUENT BREAKS AND DRINKING
PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY
OVER SOUTHEAST TEXAS...WITH ISOLATED ACTIVITY ELSEWHERE. SOME
BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THE STORMS. ISOLATED MAINLY AFTERNOON SHOWERS OR
THUNDERSTORMS ARE EXPECTED ACROSS THE REGION FOR THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-011100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
432 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
MAINLY LIGHT TO MODERATE ONSHORE WINDS ARE EXPECTED. SCATTERED
SHOWERS MAY FORM OVER THE SOUTHEAST TEXAS COASTAL WATERS. WINDS
AND SEAS WILL BE BRIEFLY HIGHER NEAR THE STORMS. ALSO THE STORMS
WILL PROVIDE FREQUENT CLOUD TO WATER LIGHTNING AND HEAVY RAINFALL
THAT WILL GREATLY REDUCE VISIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MAINLY LIGHT TO MODERATE SOUTH WINDS WILL PREVAIL. SCATTERED
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE OFF THE SOUTHEAST
TEXAS WATERS ON SUNDAY. THE CHANCES FOR THUNDERSTORM ACTIVITY WILL
DECREASE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

The radar

The Lake Charles radar (KLCH), 59 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cameron

When
June 30, 11:00 AM CST to 11:07 AM CST
Where
Cameron County, 1.36 mi NNW of Johnson Bayou to 2.69 mi NNW of Johnson Bayou
Rating
EF0
Path length
1.42 mi
Path width
50 yd
Reported by
Public
Coordinates
29.788, -93.690

Reports were relayed to the National Weather Service office of a funnel cloud over Johnson’s Bayou moving north. The funnel developed farther and touched down just north of Smith Ridge Road. The tornado was on the ground for about 5 to 10 minutes and was over the open marsh.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyThe tornado archive for Louisiana, 2012Warnings in Louisiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390744.